|Sleepless in Chicago/Michigan
Mar 26, 1999
Diagnosed poz in 89 here. Just switched from norvir (yuck) and fortovase, to combo of DDI/abacavir/sustiva -- change mostly because of diarrhea (though viral load <50, t-cells real good). But I've been having major sleep problems for quite awhile, combined with depression. I've been on effexor as antidepressant (75 mg 2 x day) and trazodone (50 mg)for about four years. I'm awake every night from about 1:30 a.m. on now (increased trazodone only makes me groggy). I need to make a sleeping drug change, but don't want these local yokels to screw it up (my HIV MD is big guru at Northwestern Medical in Chicago but the psych doctors keep passing the buck, so someone in this tiny burg we live in now may make the change). With the new drugs (DDI, abacavir, sustiva), are there any antidepressant/sleeping interactions to avoid? I keep hearing AMBIEN AMBIEN AMBIEN, and from those who continue to take it regularly despite drug books saying shortterm use only. Any ideas? Thanks at 5:26 am est. Greg
Response from Mr. Molaghan
It is well documented that Sustiva caused sleep disturbances in as many as 50% of participants in clinical trials. These side effects included bizarre dreams, insomnia and lethargy. The symptoms decrease in severity over time (weeks) and some patients find it beneficial to take two pills at bedtime and one in the morning to help minimize these unpleasant symptoms (instead of all three pills at bedtime). There are several drug interactions that can occur with Sustiva. In terms of sleeping medications, Halcion should never be taken with Sustiva. Some medical providers utilize short-term use of medications such as Ativan at bedtime to help.
Ambien is a short acting sleeping pill that may help, and can be taken along with Sustiva. If you are still feeling depressed, you might want to discuss possible change of medications with your psychiatrist. Paxil, for instance, taken at bedtime sometimes helps with sleep. Be sure to let your psychiatrist know if your HIV doctor changes any sleeping meds. Good luck.
Fatigue, depression, & insomnia
- How Do You Know If You Have Oral Thrush?
- Odds Of Getting AIDS Blowjob From A Prostitute
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
- Antibiotics Used To Treat Gonorrhea And Chlamydia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.